Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 345, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 1996, 5:06 PM CDT for Scott County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 1996, 5:06 PM CDT (22:06 UTC)
- Expired
- Jul 23, 1996, 5:55 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Scott County, KS
The radar
The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:30 PM CDT | Hail 1.25 | Scott City, KS | |
| Jul 23, 5:30 PM CDT | Thunderstorm Wind 61 | Scott City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1097 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 232206 SVRDDC KSC171-232255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 506 PM CDT TUE JUL 23 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 555 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL KANSAS ...NORTHERN SCOTT COUNTY AT 503 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 2 MILES NORTH NORTHWEST OF SCOTT STATE LAKE MOVING SOUTH SOUTHEAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... SCOTT STATE LAKE BY 510 PM CDT MANNING BY 540 PM CDT SCOTT CITY BY 545 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HnEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. CICCONE/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:50 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 23, 3:50 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT TUE JUL 23 1996 SHORT... S/WV TRF ANALYZED IN WYOMING THIS AM (50H) INTERACTING WITH VERY UNSTABLE AIRMASS IN E COLO AND W KS. TRW FIRED VERY...VERY RAPIDLY NORTH OF GLD THIS PM. THIS IS JUST THE START. MODELS SOMEWHAT (SUPRISINGLY) CONSISTENT WITH THIS S/WV (EXCPT AVN)...MVG IT ACRS THE CWA NXT 12/24 HRS. STRONG (AT LEAST FOR SUMMER) MID/UPR LVL WIND FIELD ABOVE INCREASING LOW LVL S/SE FLOW...ALONG WITH THE S/WV AND VERY UNSTABLE AIR TO ALLOW FOR SVR DEVELOPMENT...INCLUDING TORNADOES. HEAVY RAIN WILL ALSO BE A THREAT AND THOUGHT ABOUT A FLASH FLOOD WATCH. BUT...WITH THE FAIRLY QUICK STORM MOVEMENT...THE THREAT IS LESSENED. THE ONLY EXCEPTION WLD BE FOR TRAINING. WL STL HAV TO WATCH CLOSELY. WENT NEAR GUID ON TEMPS BUT ABOVE ON POPS...ESPLY AVN. LONG... CONTINUED NW FLOW WITH OCCASIONAL S/WV'S. THNK OVERNIGHT MCS WL BE MOVING OUT IN THE AM SO WENT WITH DECREASING POPS. ATMOS SHOULD BE STABALIZED TMRW. MORE STORMS PSBL TMRW NIGHT IF CONVECTION MOVES OFF THE FRONT RANGE. THNK THREAT SHLD BE FURTHER WEST AS EASTERN CWA SHOULD BE STABLIZED ENUF...BUT STILL NOT RULING OUT. KEPT POPS OUT FOR THUR.SDAY BUT THREAT OF CONVECTION VERY LATE IN THE DAY. DDC 062/082 062/082 063 733 GCK 061/081 062/082 062 733 EHA 063/082 064/083 064 733 LBL 064/082 063/083 063 733 HYS 061/080 060/082 061 722 P28 065/086 066/087 065 743 HUTTON
In the hours before
Special weather statement, Jul 23, 11:12 AM CDT, 5 hours 54 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-240600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1111 AM CDT TUE JUL 23 1996 THERE IS A RISK OF SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON ACROSS MUCH OF THE AREA. HUMID AIR REMAINS IN PLACE AND THE APPROACH OF AN UPPER LEVEL DISTURBANCE COMBINED WITH WEAK SURFACE BOUNDARIES WILL SET OFF A ROUND OR TWO OF THUNDERSTORMS. STORMS SHOULD DEVELOP IN THE HAYS AND WAKEENEY REGION AFTER 2 PM WITH THE THREAT OF THUNDERSTORMS SPREADING SOUTH DURING THE AFTERNOON. BY 5 PM...STORMS WILL BE POSSIBLE ANYWHERE IN THE AREA. WITH A VERY UNSTABLE AIRMASS AND WITH A DRAMATIC CHANGE IN WIND DIRECTION WITH HEIGHT...SOME OF THE THUNDERSTORMS COULD BECOME SEVERE PRODUCING LARGE HAIL...DAMAGING WIND AND TORRENTIAL RAINFALL. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. THE MAIN THREAT AFTER 9 PM WILL BE HEAVY RAIN. HUTTON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 31 min |
| Jul 23, 5:50 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 60 min |
| Jul 23, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 49 min |
| Jul 23, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 35 min |
| Jul 23, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 46 min |
| Jul 23, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 40 min |
| Jul 23, 6:40 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 45 min |
| Jul 23, 6:53 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.